Prostatitis Forum & Social Network
Acute and chronic prostatitis discussion. Arnon Krongrad, MD, moderator.
I have been struggling terribly with what feels like acid reflux for the last 1.5 years. These symptoms have not been helped by ANY Proton Pump Inhibitor, and symptoms are actually worse sometimes while on them. I finally received a diagnosis after a recent test: Eosinophilic Esophagitis. This is a pretty unknown diagnosis, but leading theories point to food allergy. I will be going through many levels of allergy testing and will adjust my diet accordingly. I am very, very interested to see if this helps, and wonder if EoE is somehow tied to prostatitis through the process of inflammation?
Interesting question. As you surely know, chronic prostatitis is often associated with bowel dysfunction, ranging from pain on defection to irritable bowel syndrome (IBS). Some of the bowel symptoms are from chronic use of antibiotics for chronic prostatitis, which can destroy the intestinal bacteria.
To the best of my knowledge, prostatitis has not been associated with reflux and/or esophagitis. Out of curiosity, how many antibiotics have you taken? Have you detected any correlation of antibiotic use and your esophagitis symptoms? What about with other meds, such as non-steroidal anti-inflammatories?
I was on Doxycycline for 2 months and that was hard on my stomach. The GI doctor said my esophagus was completely normal looking, but when they did the biopsy, I had a very high number of eosinophils on the slide. He is pretty certain that this is a food llergy of some sort wreaking havoc on my upper GI tract. IF it is an allergy after all, could that same allergy be causing a potential inflammation in my prostate region? Makes me wonder.
Oh, and no I have not taken NSAID's for over 3 years now, so I do not think that they caused any issues.....
Drug induced esophagitis has been described with Doxycycline. Click here.
What was the sequence of events? Was it:
Yes, that definitely was the sequence, but could esophagitis, or its symptoms, surface a year after discontinuing the Doxy?
That is a great question for your gastroenterologist. In other words, is there a latency period between cause and manifestation? We know that this is possible with other illnesses, e.g. viral infection, asbestosis. So why not here? I am no expert in esophagitis but you'd have to wonder.
We may never know what happened in your case. But ... it's interesting and we'd want to take note. Antibiotics, like many other medications, can cause all sorts of problems (see thread linked above). It's also possible that this is all true-true-but-unrelated, that your esophagitis has nothing to do with the prostatitis. And a third possibility is that an unidentified "original event" caused both the prostatitis and esophagitis and that the Doxycycline is but a "red herring" in all of this.
If you find out any more or if you ask your GI what he thinks, please update us.
Hi, Doc. Above you said. "As you surely know, chronic prostatitis is often associated with bowel dysfunction, ranging from pain on defection to irritable bowel syndrome (IBS). Some of the bowel symptoms are from chronic use of antibiotics for chronic prostatitis, which can destroy the intestinal bacteria."
I thought I may have had the burning after BM's due to the AB's I was taking for epidydimitis, prostatitis and for a sinus infection earlier in the year. However, I've been off all anti-bioitics for quite some time so my defecation problems would probably be just due to the prostatitis, correct? Thanks.
I am aware of no data to support the notion that antibiotics cause peri-anal burning. That said, anything is possible, just as theoretically it's possible that G8 GT is describing clinical esophagitis and histological inflammation that may be related to his use of doxycycline.
Thank you for your expert opinion, Dr. Krongrad. I will certainly keep the board up-to-date as I learn more!
Also, they have discussed putting me on either an elimination diet or, if things get worse, and elemental diet. I am curious to see if that helps my prostatitis as well. Even then, who knows if it would be a placebo affect.....
© 2023 Created by Arnon Krongrad, MD. Powered by